Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 161, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 21, 2023, 4:41 PM EDT for Osceola County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2023, 4:41 PM EDT (20:41 UTC)
- Expired
- Sep 21, 2023, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 74 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 5:00 PM EDT | TSTM WND GST 40 | 6 Sse West Lake Toho, FL | Tempest site Lake Tohopekaliga reports wind gust to 40 mph from a thunderstorm. Delayed report. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WUUS52 KMLB 212041
SVRMLB
FLC097-212115-
/O.NEW.KMLB.SV.W.0161.230921T2041Z-230921T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
441 PM EDT Thu Sep 21 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northwestern Osceola County in east central Florida...
* Until 515 PM EDT.
* At 441 PM EDT, a severe thunderstorm was located over West Lake
Toho, moving south at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kissimmee, West Lake Toho, Poinciana, and Campbell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2828 8148 2829 8131 2804 8122 2804 8136
2807 8137 2807 8135 2808 8135 2807 8144
2804 8143 2804 8146 2806 8146 2806 8145
2814 8145 2814 8151
TIME...MOT...LOC 2041Z 000DEG 14KT 2822 8139
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Law1 follow-up statement
339
WWUS52 KMLB 212106
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
506 PM EDT Thu Sep 21 2023
FLC097-212115-
/O.CON.KMLB.SV.W.0161.000000T0000Z-230921T2115Z/
Osceola FL-
506 PM EDT Thu Sep 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN OSCEOLA COUNTY...
At 505 PM EDT, a severe thunderstorm was located near Poinciana, or
near West Lake Toho, moving south at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Poinciana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2820 8150 2818 8127 2804 8122 2804 8136
2807 8137 2807 8135 2808 8135 2807 8144
2804 8143 2804 8146 2806 8146 2806 8145
2814 8145 2814 8151
TIME...MOT...LOC 2105Z 000DEG 14KT 2812 8139
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LawWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:01 PM EDT, 40 minutes earlier.
Area forecast discussion, Sep 21, 4:01 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
401 PM EDT Thu Sep 21 2023
...New DISCUSSION, FIRE WEATHER, AVIATION, HYDROLOGY...
.DISCUSSION...
Currently-Tonight... Current radar imagery shows scattered
coverage of showers and lightning storms across east central
Florida, especially along I-4. Analysis charts show a shortwave
trough across the Deep Southeast with associated areas of PVA
along the eastern Gulf of Mexico. An area of low pressure is
situated over the western Atlantic to the north of the Bahamas
which the NHC has placed a 60% chance of tropical development over
the next 48 hrs. Additionally, the WPC has placed a Marginal Risk
for excessive rainfall along the eastern coast of Florida.
Coverage of showers and lightning storms are forecast to increase
into the afternoon and early evening hours (~50-70%) as mid/upper
level perturbations cross the Florida Peninsula along the base of
the mid/upper level trough. Precip chances will dwindle towards
sunset with a slight chance for showers and storms near the coast
into the early overnight hours. Cool temps aloft (-9 to -10C)
combined with increased forcing will result in the potential for
wind gusts up to 40 to 55mph, heavy rainfall (quick 1-3" in a
short period of time), small hail, and frequent lightning strikes.
Evening temperatures will be in the upper 70s to low 80s.
Friday-Sunday (modified previous discussion)... Model guidance
continues to signal that a broad mid level trough will extend
south across the Florida Peninsula. A surface front from near the
Florida Keys is forecast to stretch northeastward across the
western Atlantic, where a developing low pressure system will take
shape Friday into early Saturday. The aforementioned system now
has a 60% chance of tropical development. However, east central
Florida will end up on the far southwestern periphery of the
system, generally influenced by west-northwesterly winds aloft.
On Friday, north-northeasterly surface winds will increase in
with the potential tropical system developing off of the Carolina
coast.
PoPs are lower overall on Friday during the day as drier air
filters in on the back side of the tropical system, with the
highest rain chances focused along the coast and over the local
Atlantic waters. As moisture gets wrapped up nearer to the low
pressure center over the western Atlantic, drier air advects
southward across Georgia and north- central Florida. This is
especially true on Saturday, where atmospheric PW could range from
near 1.00" or less north of Interstate 4 to 1.50-1.70" across the
Treasure Coast. Slight chance PoPs will extend from around I-4 to
Melbourne, with chance PoPs across Okeechobee County and the
Treasure Coast Saturday afternoon. Moisture will gradually
increase over southern portions of the area Sunday as the mid
level trough breaks down and the aforementioned low pressure
system moves toward the northeastern U.S. Still, only 20-40 PoPs
are included north of the Treasure Coast, where overall moisture
is slower to recover.
An increased risk of life-threatening rip currents and rough surf
will exist into the first half of the weekend. Minor beach
erosion is possible around the times of high tide from Friday
afternoon into early Saturday, especially near and north of Cape
Canaveral. Surf will decrease Sunday, though a risk of rip
currents is expected to continue at local beaches.
Temperatures during this period will warm by a degree or two each
day, generally in the mid to upper 80s. Noticeably cooler morning
lows return, especially over the weekend, settling into the mid 60s
to low 70s.
Monday-Wednesday (previous discussion)... Onshore flow takes hold
early in the week with very weak 850mb-500mb steering winds. The
east coast sea breeze should become active and move inland each
afternoon, providing the focus for diurnally driven showers and
lightning storms. Likely PoPs over the southern half of the area
Monday will expand northward Tuesday and Wednesday, in response to
more supportive moisture and instability. Highs are forecast to
trend closer to normal, in the mid 80s to around 90 degrees.
&&
.MARINE...
Issued at 400 AM EDT Thu Sep 21 2023
Today-Tonight... Increasingly hazardous boating conditions are
forecast into Friday as an area of low pressure develops and moves
north across the western Atlantic. Scattered to numerous showers
and lightning storms, mainly in the afternoon and into the early
overnight hours. Any strong storms that develop will be capable of
wind gusts up to 40-50mph, heavy rainfall, small hail, and
frequent lightning strikes. North to northeast winds (~6-12kts)
will begin to increase into the overnight hours, especially across
the offshore Volusia and Brevard county offshore (20-60nm) waters
where a Small Craft Advisory will go into place overnight for
northeast winds around 14-18kts and seas up to 6-7ft. Nearshore,
seas of 3-5 ft will increase up to 6 feet forecast overnight.
Saturday-Monday (previous discussion)... Hazardous boating
conditions are expected Friday and Saturday, especially across the
Gulf Stream. A developing low pressure system off of the Carolina
coast will gradually become more organized, lifting northward
through the Weekend. Northerly winds 15- 20 kt are expected north
of Sebastian Inlet Friday, perhaps as high as 25 kt over the
offshore Volusia waters. Seas build on Friday, up to 4-7 ft
nearshore and 6-9 ft offshore, with the highest seas offshore and
north of Sebastian Inlet. A Small Craft Advisory will continue
Friday with the addition of the nearshore Volusia and offshore
Treasure Coast legs Friday morning, followed by nearshore Brevard
in the afternoon.
A gradual improvement to marine conditions is anticipated as the
aforementioned low pressure center moves north along the eastern U.S.
coast. North-northeast winds slow Saturday with seas beginning to
decrease late Saturday into Sunday. Onshore flow around 10 kt returns
Sunday afternoon with seas 2-4 ft.
&&
.FIRE WEATHER...
Issued at 305 PM EDT Thu Sep 21 2023
Drier air is forecast to filter in across east central Florida
into the weekend with relative humidity values dropping into the
upper 30s to low 40s, mainly along and to the north of I-4.
Conditions will be favorable for increased fire sensitivity.
&&
.AVIATION...
(18Z TAFS)
Issued at 305 PM EDT Thu Sep 21 2023
Sea breeze is progressing inland, so would expect higher storm
chances to begin focusing over Greater Orlando area terminals
through the afternoon with lessening coverage along coastal sites.
Between 19-22Z would be the highest threat for storms over MCO.
Overnight, expect a few coastal showers which could linger into past
daybreak. NE winds 5-15 KT through the period, with occasional gusts
to 20 KT Fri afternoon. Outside of storms... VFR, with occasional
MVFR in thicker cu fields.
&&
.HYDROLOGY...
Issued at 305 PM EDT Thu Sep 21 2023
The Saint John's River at Astor remains at 1.9ft, just below the
Action Stage of 2.0ft. A gradual rise into Action Stage, to 2.1 to
2.2ft is forecast through late week as low pressure develops east of
Florida, producing breezy conditions over the basin. River levels
are then forecast to remain within Action Stage this weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 84 66 84 / 40 40 10 10
MCO 72 87 69 87 / 10 30 10 10
MLB 73 87 71 86 / 30 40 20 20
VRB 73 87 71 87 / 30 40 20 20
LEE 70 88 67 87 / 10 10 0 10
SFB 71 86 67 87 / 10 30 10 10
ORL 72 88 69 88 / 10 30 10 10
FPR 73 87 72 86 / 30 40 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 AM Friday to 4 AM EDT Saturday for
AMZ550-575.
Small Craft Advisory from 4 PM Friday to 4 AM EDT Saturday for
AMZ552.
Small Craft Advisory from 8 PM this evening to 4 AM EDT Saturday
for AMZ570-572.
&&
Fehling/Sedlock/HeilHazardous weather outlook, Sep 21, 10:52 AM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1052 AM EDT Thu Sep 21 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-220200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1052 AM EDT Thu Sep 21 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered to numerous showers and lightning storms are forecast today with the greatest coverage forecast across the Treasure Coast to Okeechobee county area. Any strong storms that develop will be capable of producing frequent lightning strikes, wind gusts up to 40 to 50 mph, heavy rainfall, and small hail. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Any persistent heavier showers or storms today will be capable of producing locally heavy rainfall of 2 to 3 inches within an hour or two. Local road, urban and poor drainage flooding will remain a concern, especially in areas that have received heavy rainfall over the past couple of days. .RIP CURRENT IMPACT... A High Risk of numerous life-threatening rip currents and rough surf will exist at all central Florida Atlantic beaches. Entering the ocean is strongly discouraged! Heed all warnings from the beach patrol. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous showers and storms are forecast to develop across the local Atlantic waters, inland lakes, and intracoastal waterways this afternoon into the early evening hours. Frequent lightning strikes and wind gusts of 34 knots or greater will be possible with the strongest storms. .WIND AND SEA IMPACT... Boating conditions will deteriorate later this afternoon into tonight with seas forecast to build up to 6 to 7 feet. Across the offshore waters of Volusia and Brevard counties, small craft should exercise caution late this afternoon, and then a Small Craft Advisory goes into effect across this portion of the coastal waters this evening. Additionally, small craft should exercise caution near inlets, as long period swells will make traversing inlets hazardous during the outgoing tide today into tonight. .RIVER FLOOD IMPACT... The Saint John's River at Astor remains at 1.9 feet which is just below the Action Stage of 2.0 feet. A gradual rise into Action Stage to 2.1 to 2.2 feet is forecast through late week as low pressure develops east of Florida, producing breezy conditions over the basin. River levels are then forecast to remain within Action Stage this weekend. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Coverage of afternoon showers and storms will decrease late this week into this weekend as drier air builds into the region. A High Risk of rip currents and rough surf will continue through Friday and Friday night, with the potential for minor beach erosion during the periods of high tide as low pressure east of Florida continues to strengthen and lift slowly northward. Boating conditions will also remain poor to hazardous through late week into early this weekend as swells continue to build across the waters Friday and Friday night, and then slowly subside through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to self activate today and tonight. Spotters are requested to contact the National Weather Service in Melbourne for measured rainfall accumulations greater than 3 inches. Fehling/Weitlich
In the hours before
Local storm report, Sep 21, 3:56 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
356 PM EDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 1 W Fairview Shores 28.60N 81.40W
09/21/2023 E0.50 inch Orange FL Trained Spotter
&&
Event Number MLB2300634
HeilLocal storm report, Sep 21, 4:00 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
400 PM EDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Tstm Wnd Gst 2 ESE Wekiva Springs 28.69N 81.40W
09/21/2023 M58 mph Seminole FL Emergency Mngr
FDEM official reports measured wind gust of 58 MPH in a
thunderstorm.
&&
Event Number MLB2300635
HeilLocal storm report, Sep 21, 4:04 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
404 PM EDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 1 SSW Altamonte Springs 28.65N 81.40W
09/21/2023 E0.88 inch Seminole FL Trained Spotter
&&
Event Number MLB2300636
HeilLocal storm report, Sep 21, 4:10 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
410 PM EDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Tstm Wnd Gst Orlando Executive Airpo 28.55N 81.33W
09/21/2023 M56 mph Orange FL ASOS
ORL reports thunderstorm gust of 49KT / 56 MPH from the
north.
&&
Event Number MLB2300637
HeilSpecial weather statement, Sep 21, 4:17 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
417 PM EDT Thu Sep 21 2023
FLZ053-212100-
Osceola FL-
417 PM EDT Thu Sep 21 2023
...A strong thunderstorm will impact portions of northern Osceola
County through 500 PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buena Ventura Lakes, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kissimmee, Saint Cloud, West Lake Toho, Intercession City, and Buena
Ventura Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2835 8152 2835 8117 2816 8103 2815 8152
2820 8152 2821 8153
TIME...MOT...LOC 2016Z 000DEG 15KT 2836 8132
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawLocal storm report, Sep 21, 4:33 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
433 PM EDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg 1 W Fairview Shores 28.60N 81.40W
09/21/2023 Orange FL Trained Spotter
Tree branches down at corner of Lee Rd and Edgewater
Dr. Power is out in the area.
&&
Event Number MLB2300638
HeilThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 2:48 AM EDT | Rip Current Statement | MLB | Brevard, Indian River, Martin, Saint Lucie, Volusia | 3 days |
| Sep 21, 4:07 AM EDT | Small Craft Advisory | MLB | 64 hr | |
| Sep 21, 2:32 PM EDT | Special Weather Statement | MLB | Volusia | 43 min |
| Sep 21, 3:07 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 38 min |
| Sep 21, 3:16 PM EDT | Severe Thunderstorm Warning | MLB | Seminole | 29 min |
| Sep 21, 3:33 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 27 min |
| Sep 21, 3:54 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 36 min |
| Sep 21, 4:17 PM EDT | Special Weather Statement | MLB | Osceola | 43 min |
| Sep 21, 4:48 PM EDT | Special Weather Statement | MLB | Lake | 42 min |
| Sep 21, 5:35 PM EDT | Areal Flood Advisory | MLB | Lake | 85 min |
| Sep 21, 5:38 PM EDT | Special Weather Statement | MLB | Lake | 37 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.